Texas, 2015Hail and Damaging Winds in Texas, August 21, 2015
August 21, 2015 · NWS LUB · 3 events in 3 counties and zones
Late this evening, scattered thunderstorms rolled southeast from eastern New Mexico and over parts of the western South Plains. One of these storms became a supercell and later split with the left mover persisting across the northern South Plains accompanied by golf ball size hail at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $220,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late this evening, scattered thunderstorms rolled southeast from eastern New Mexico and over parts of the western South Plains. One of these storms became a supercell and later split with the left mover persisting across the northern South Plains accompanied by golf ball size hail at times. Farther south, scattered storms merged into a small complex that produced downbursts in Yoakum and Terry Counties. One of these downbursts toppled many medium-size transmission poles near Tokio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 21, 5:18 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 21, 5:18 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT FRI AUG 21 2015
.AVIATION...
ISOLATED -SHRA STRUGGLING TO DEVELOP WEST OF KLBB AND KPVW EARLY
THIS EVENING. COMPUTER MODELS DO HINT AT -SHRA/-TSRA THAT MAY
DEVELOP WEST OF THE SAID TERMINALS AND PUSH EAST LATER THIS
EVENING...AS WELL AS THE PRECIPITATION ACTIVITY ACROSS EASTERN NEW
MEXICO PUSHING EAST AND POSSIBLY AFFECTING THE TERMINALS.
HOWEVER...LATEST RADAR TRENDS SHOW THE ACTIVITY HAVE A HARD TIME
MAINTAINING ITS STRUCTURE. THUS...WILL OPT TO NOT INCLUDE A PRECIP
MENTION DURING THIS TAF CYCLE...UNLESS TRENDS CHANGE...THEN WILL
OF COURSE AMEND AS NECESSARY. OTHERWISE...OUTSIDE OF ANY POSSIBLE
STORMS...VFR CONDITIONS ARE EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 340 PM CDT FRI AUG 21 2015/
SHORT TERM...
A SHORTWAVE DEFINED VERY WELL ON WV IMAGERY IS PUSHING ACROSS
CENTRAL NM WHILE LEAVING MOUNTAIN CONVECTION IN ITS WAKE. THIS
SHORTWAVE WILL PLAY A ROLL IN THIS EVENINGS WEATHER IN ONE OF TWO
WAYS: 1)EITHER IT WILL AID IN THE DEVELOPMENT OF CONVECTION ALONG A
DRYLINE CURRENTLY SITUATED ALONG THE STATE LINE OR 2) IT WON/T.
RIGHT NOW THE FIRST CHOICE IS LOOKING TO BE MORE PROBABLE. IT
CURRENTLY HAS AIDED IN THE DEVELOPMENT OF HIGH BASED...QUICK MOVING
SHOWERS ACROSS PARMER COUNTY BUT HAS YET DO DEVELOP ANYTHING
FURTHER. HIGH RES MODELS HAVE SO FAR BEEN POOR IN FORECASTING
CONVECTION. THE ONE EXCEPTION IS THE TTU WRF WHICH HAS CONVECTION
DEVELOPING NEAR 00Z. SURFACE MOISTURE CURRENTLY IS NOT AN ISSUE AS
DEWPOINTS ACROSS THE FA ARE IN THE UPPER 50S/MID 60S. ONE FACTOR IN
LIMITING CONVECTION ATM IS A DECENT CAPPING INVERSION DUE TO DRY AIR
ALOFT WHICH HAS BEEN STUBBORN AT ERODING. AS A LLJ DEVELOPS LATER
THIS EVENING...IN ADDITION TO CONTINUED SURFACE HEATING AND LOWERED
HEIGHTS AND STEEPENING LAPSE RATES...THE CAP SHOULD SLOWLY ERODE
MAKING WAY FOR STORMS CURRENTLY ONGOING IN NM TO PUSH INTO THE FA.
STORM TOP DIVERGENCE SHOULD BE AIDED BY A FAIRLY DECENT JET STREAK
WHICH SHOULD ALLOW UPDRAFTS TO DEVELOP EASILY ONCE CONVECTION HAS
FIRED. BULK 0-6 KM SHEAR AROUND 40 KTS SHOULD BE ENOUGH TO AID IN
THE DEVELOPMENT OF LARGE HAIL UP TO TENNIS BALL SIZE WHILE
INVERTED-V LOW LEVEL PROFILES WILL ALLOW FOR STRONG TO SEVERE
WINDS ASSOCIATED WITH THUNDERSTORM DOWNDRAFTS. STORMS SHOULD START
OFF SCATTERED IN NATURE BUT SOON AFTER MORPH INTO A MCS. THE
SEVERE POTENTIAL WILL DECREASE AFTER SUNDOWN...THE TIME NOT THE
TOWN...AS SURFACE HEATING IS LOST. HEAVY RAIN WILL ALSO BE A
THREAT WITH STORMS AS PWATS RANGE FROM ONE INCH NEAR THE TX/NM
STATE LINE TO 1.5 INCHES ACROSS THE ROLLING PLAINS. WHILE STORMS
WILL BE QUICK MOVING LIMITING THE FLASH FLOOD THREAT
GREATLY...LOCAL STREET FLOODING WILL STILL BE POSSIBLE.
STORMS WILL MOVE TO OUR EAST BY TOMORROW MORNING GIVING A LULL IN
PRECIP INTO MIDDAY TOMORROW. A LEE TROF WILL SET UP BY TOMORROW
AFTERNOON WHICH MAY AID IN STORM DEVELOPMENT ACROSS OUR WESTERN
ZONES BEFORE 00Z TOMORROW AHEAD OF AN APPROACHING COOL FRONT.
ALDRICH
LONG TERM...
A COLD FRONT WILL BE HEADING TOWARD THE AREA SATURDAY NIGHT. THE
MORNING GUIDANCE IS IN GOOD AGREEMENT SHOWING THE FRONT SWEEPING
THROUGH THE FORECAST AREA SUNDAY MORNING...BUT LOSING MOMENTUM AND
LIKELY STALLING OUT NOT FAR TO THE SOUTH BY SUNDAY AFTERNOON.
THERE IS A FAIRLY ROBUST QPF SIGNAL WITH THE FROPA ACROSS THE AREA
ON SUNDAY...BUT LACK OF MUCH UPPER-LEVEL SUPPORT SHOULD KEEP THE
ACTIVITY DISORGANIZED. TEMPERATURES WILL BE MUCH COOLER THAN
SATURDAY, BUT WILL DEPEND ON THE EXTENT OF THE POST-FRONTAL CLOUD
COVER. HIGHS ARE EXPECTED TO BE MOSTLY IN THE 70S AND 80S...WITH
SOME 90S POSSIBLE IN THE SRN ROLLING PLAINS DEPENDING ON WHEN THE
FRONT COMES THROUGH. THE WRF/NAM SINKS THE FRONT AND BEST PRECIP
CHANCES TO THE SOUTH SUN EVENING...WHILE THE GFS KEEPS THE FRONTAL
ZONE CLOSER TO THE AREA AND FAVORS SOME SHOWER ACTIVITY THROUGH
THE EVENING. IN EITHER CASE...THE DECAYING FRONT SHOULD STILL BE
IN THE VICINITY ON MONDAY AND MAY BE THE FOCUS FOR SCATTERED
SHOWER AND T-STORM DEVELOPMENT MONDAY AFTERNOON. UPPER RIDGING
CENTERED OVER THE 4-CORNERS AREA WILL EXTEND INTO WEST TEXAS AND
THUS ANY T-STORMS SHOULD STRUGGLE WITH STRENGTH AND LONGEVITY.
THE WEATHER PATTERN WON/T CHANGE MUCH FROM MONDAY INTO TUESDAY AND
WE CAN/T RULE OUT SOME MORE DIURNAL T-STORM ACTIVITY...THE ECMWF
IS MORE PRONOUNCED WITH SURFACE RIDGING AND UPSLOPE FLOW THAN THE
GFS AND THEREFORE GIVES US HIGHER PRECIP CHANCES. THE UPPER RIDGE
WILL REMAIN ANCHORED OVER AZ/NM MID TO LATE WEEK AND SHOULD KEEP
THE WEATHER MOSTLY WARM AND DRY WEDNESDAY AND THURSDAY. BY
FRIDAY...A DISTURBANCES ROUNDING THE TOP OF THE RIDGE MAY SLIDE
INTO THE SRN HIGH PLAINS AND BE FAVORABLY TIMED WITH THE NEXT COLD
FRONT...RESULTING IN BETTER PRECIP CHANCES CENTERED ON FRIDAY.
AFTER THE COOLER TEMPS SUNDAY INTO MONDAY...HIGHS SHOULD BE BACK
IN THE MIDDLE TO UPPER 90S MOST AREAS FOR THE REST OF PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 62 95 63 77 / 20 20 20 20
TULIA 64 94 65 77 / 40 10 20 20
PLAINVIEW 66 94 68 79 / 40 10 20 20
LEVELLAND 65 95 69 83 / 20 20 20 30
LUBBOCK 67 96 71 84 / 30 10 20 40
DENVER CITY 66 97 69 87 / 20 20 20 50
BROWNFIELD 66 97 70 86 / 20 10 20 50
CHILDRESS 70 97 72 85 / 60 10 30 30
SPUR 67 98 72 88 / 30 10 20 40
ASPERMONT 72 99 75 95 / 30 10 10 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29
Hazardous weather outlook, Aug 21, 11:22 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1222 PM CDT FRI AUG 21 2015
TXZ021>044-221730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1222 PM CDT FRI AUG 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND EVENING OVER MUCH OF THE OUTLOOK AREA. AMPLE
INSTABILITY AND SUFFICIENT WIND SHEAR MAY CREATE SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO TENNIS BALL SIZE AND
DOWNBURST WINDS AROUND 70 MPH. IN ADDITION TO DAMAGING WINDS AND
LARGE HAIL...HEAVY DOWNPOURS WILL BE POSSIBLE WHICH MAY LEAD TO
LOCAL STREET FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL CONTINUE INTO EARLY SATURDAY MORNING MAINLY
ACROSS THE ROLLING PLAINS. AFTER A BREAK DURING THE DAY
SATURDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY
THROUGH LATE SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
In the hours before
Special weather statement, Aug 21, 6:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
716 PM CDT FRI AUG 21 2015
TXZ021-022-027-028-220045-
BAILEY TX-LAMB TX-CASTRO TX-PARMER TX-
716 PM CDT FRI AUG 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASTRO...
NORTHEASTERN BAILEY...NORTHWESTERN LAMB AND SOUTHEASTERN PARMER
COUNTIES UNTIL 745 PM CDT...
AT 716 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MULESHOE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS IN EXCESS OF 40 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MULESHOE...EARTH...LAZBUDDIE...LARIAT AND PROGRESS.
LAT...LON 3431 10298 3452 10263 3428 10229 3401 10281
TIME...MOT...LOC 0016Z 239DEG 23KT 3419 10283
29
Hail, Bailey
- When
- August 21, 6:25 PM CST to 6:27 PM CST
- Where
- Bailey County, 0.69 mi N of Muleshoe
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -102.730
The Muleshoe Police Department and broadcast media reported hailstones up to golf ball size. Minor damage to some vehicles was noted.
Thunderstorm Wind, Yoakum
- When
- August 21, 7:40 PM CST
- Where
- Yoakum County, 1.35 mi WNW of Allred
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.990, -102.940
Measured by a Texas Tech University West Texas mesonet station.
Thunderstorm Wind, Terry
- When
- August 21, 8:09 PM CST to 8:12 PM CST
- Where
- Terry County, 1.82 mi W of Tokio to 2.7 mi SW of Tokio
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Utility Company
- Coordinates
- 33.182, -102.612
Xcel Energy reported eleven 69 kV transmission poles toppled from the intersection of US Highway 380 and Farm-to-Market Road 1780 south for about two miles. Lyntegar Electric CO-OP reported one distribution pole was down just south of this swath.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, August 21, 2015$50,000 · 1 in hail · 3 events
- Damaging Wind in New Mexico, August 21, 2015$25,000 · 1 event
- Flash Flooding and Hail in Oklahoma, August 21 to 22, 2015$7,000 · 1 in hail · 15 events
- Flash Flooding and Heavy Rain in New York, August 21, 20154 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 21, 20154 events
- Flash Flooding and Flood in Pennsylvania, August 21, 20153 events
- Wildfire and High Wind in Washington, August 21, 201552 kt wind · 3 events
- Hail in Kansas, August 21, 20151.5 in hail · 3 events
- Hail and Damaging Wind in Alabama, August 21, 2015$2,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20152 events
- Flash Flood in New Jersey, August 21, 20151 event
- Hail in Nebraska, August 21, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589008, 589009, 589011.